Ibuprofin

OTHER NAMES: Advil, Genpril, Haltran, Medipren, Motrin, Nuprin, Rufen

Why is this drug prescribed?
Ibuprofen relieves the pain, inflammation, swelling, and stiffness caused by certain types of arthritis and other medical problems. It also is used to reduce fever and to relieve headaches, muscle aches, menstrual pain, and pain after surgery or dental work. Please ask us about the use of this drug in urology.

When should it be used?
Ibuprofen usually is taken three or four times a day for arthritis (every four to six hours as needed for pain). Follow the instructions on the label carefully, and ask your doctor or pharmacist to explain any part that you do not understand. You may have to take this drug regularly for two weeks before feeling its full effect in relieving arthritis symptoms. Ibuprofen is most effective in relieving menstrual pain if taken at the earliest sign of pain.

How should it be used?
Ibuprofen comes in tablets. The label tells you how much to take at each dose.

What special instructions should I follow while using this drug?
Ibuprofen can cause dizziness or drowsiness. Do not drive a car or operate dangerous machinery until you know how it affects you. Do not take more medication than is directed on the label. If you think you need more to relieve your symptoms, contact your doctor. If you obtained ibuprofen without a prescription, do not take it for more than three days for fever or 10 days for pain without consulting a doctor. If you are taking ibuprofen for pain and the painful area becomes red or swollen, contact your doctor. Keep all appointments with your doctor and the laboratory.

What should I do if I forget to take a dose?
Take the missed dose as soon as you remember it, but if you remember a missed dose near the time you are to take the next dose, take only the regularly scheduled dose. Do not take a double dose.

What side effects can this drug cause? What can I do about them?

  • Indigestion, nausea, vomiting, heartburn, bloating, or abdominal pain
    Take ibuprofen with milk or food. Report these problems to your doctor. Do not drink alcoholic beverages.
  • Skin rash, hives, changes in vision (e.g., blurred vision)
    Contact your doctor. You might need an eye examination if you have vision problems.
  • Dizziness, headache, nervousness, or ringing in the ears
    Contact your doctor if these effects persist or are severe.

What other precautions should I follow while using this drug?
Before you take ibuprofen, tell your doctor what prescription and nonprescription drugs you are taking, especially anticoagulants ("blood thinners"), aspirin, and other arthritis medications. Tell your doctor if you ever had gastritis or bleeding from the stomach or rectum, ulcers, diverticulitis, kidney disease, high blood pressure or heart disease. Women who are pregnant or breast-feeding should tell their doctors. Do not take over-the-counter ibuprofen without talking to your doctor if you also are taking other prescription drugs, if you have a history of serious medical problems, or if you ever had a bad reaction to aspirin or other arthritis medications. Do not take aspirin or acetaminophen while taking ibuprofen unless directed to do so by your doctor. Do not give ibuprofen to children younger than 12 years of age without a prescription.